Alert archive / New York / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 2, NWS Binghamton, NY
NWS Binghamton, NY issued this severe thunderstorm warning at May 1, 2003, 4:12 PM EDT for Madison County, Oneida County, New York. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 1, 2003, 4:12 PM EDT (20:12 UTC)
- Expired
- May 1, 2003, 5:00 PM EDT
- In force
- 48 min
- Issued by
- NWS Binghamton, NY
- Area
- Whole counties
Counties Madison County, NY, Oneida County, NY
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 1, 1:30 PM EDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Albany, NY (KALY), launched 12:00Z, 8.2 hours before the alert went out and 147 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1157 m above ground
- 0-6 km bulk shear
- 46 kt
- 0-1 km storm-relative helicity
- 322 m²/s²
- 0-3 km storm-relative helicity
- 379 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS51 KBGM 012012
SVRBGM
NYC053-065-012100-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BINGHAMTON NY
411 PM EDT THU MAY 1 2003
THE NATIONAL WEATHER SERVICE HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
MADISON COUNTY IN CENTRAL NEW YORK.
ONEIDA COUNTY IN CENTRAL NEW YORK.
* UNTIL 500 PM EDT.
* AT 408 PM EDT...DOPPLER RADAR INDICATED A LINE OF SEVERE
THUNDERSTORMS FROM 6 MILES NORTHWEST OF CANASTOTA TO 9 MILES
SOUTHWEST OF NELSON...MOVING EAST AT 50 MPH.
* THE LINE OF SEVERE THUNDERSTORMS WILL BE NEAR...
NEW LONDON AND VERONA AT 420 PM EDT.
ROME AND SOLSVILLE AT 425 PM EDT.
WESTMORELAND AND WATERVILLE AT 430 PM EDT.
ORISKANY AND FLOYD AT 435 PM EDT.
STITTVILLE AND HOLLAND PATENT AT 440 PM EDT.
BARNVELD AND TRENTON FALLS AT 445 PM EDT.
DAMAGING WINDS CAN BE EXPECTED WITH THIS STORM.
IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER.
REMEMBER...A SEVERE THUNDERSTORM PRODUCES LARGE DAMAGING HAIL...
DAMAGING WINDS IN EXCESS OF 55 MPH...DEADLY LIGHTNING...AND VERY
HEAVY RAIN.
$$
LAT...LON 4322 7582 4299 7576 4283 7586 4294 7503
4296 7467 4330 7501
PADAVONAWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Binghamton, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 1, 3:15 PM EDT, 57 minutes earlier.
Area forecast discussion, May 1, 3:15 PM EDT, 57 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BINGHAMTON NY 315 PM EDT THU MAY 1 2003 SHOWERS AND STORMS FIRING ALONG INCOMING COLD FRONT AND EXISTING OUTFLOW/LAKE BOUNDARIES AS OF THIS WRITING. THE BEST SHOT OF ANY SEVERE THUNDERSTORMS STILL LOOKS TO BE GENERALLY FROM ABOUT I-81 WEST THROUGH EARLY EVENING. THIS IS WHERE BEST COMBO OF INSTABILITY OF DEEP LAYER WIND SHEAR EXISTS. LATER THIS EVENING, THUNDERSTORMS SHOULD HAVE A TENDENCY TO DIMINISH IN INTENSITY WITH STABILIZING ATMOSPHERE. HOWEVER, BAND OF SHOWERS WILL PROBABLY INCREASE IN AREAL COVERAGE AS SURFACE WAVE RIDES ALONG THE SLOW MOVING FRONT AND MID TO UPPER LEVEL SUPPORT IMPROVES. A STEADIER RAIN WILL LAST THROUGH MUCH OF FRIDAY AS LIFT STAYS FOCUSED NEAR AND JUST NORTH OF SURFACE BOUNDARY. SOME DRYING MAY EDGE INTO OUR NORTHERN/WESTERN ZONES DURING THE AFTERNOON, CAUSING THE RAINS TO BEGIN TO TAPER DOWN THERE. FRIDAY NIGHT AND SATURDAY, A LARGE SURFACE HIGH OVER SOUTH CENTRAL CANADA WILL GRADUALLY BUILD OVER THE NORTHEASTERN U.S. AS A RESULT, THE ABOVE MENTIONED FRONT WILL SAG SOUTHWARD AND DRIER AIR WILL CONTINUE TO PUSH IN FROM THE NORTH. WELL TAPER THE RAIN BACK TO SCATTERED SHOWERS BY FRIDAY EVENING, THEN INTRODUCE SOME SUNSHINE BY SATURDAY AFTERNOON FOR THE NORTHERN HALF OF THE REGION. CLOUDS SHOULD BE SLOWER TO DEPART SOUTHERN SECTIONS DURING THE DAY SATURDAY. SUNDAY AND MONDAY SHOULD FEATURE MORE IN THE WAY OF SUNSHINE WITH MILDER TEMPERATURES. .BGM...SEVERE THUNDERSTORM WATCH UNTIL 7 PM EDT FOR MOST OF CENTRAL NY AND BRADFORD COUNTY IN NORTHEAST PA. JUREWICZ
Hazardous weather outlook, May 1, 3:25 PM EDT, 47 minutes before
NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043- 044-047-048-072-012130- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BINGHAMTON NY 325 PM EDT THU MAY 1 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK AND NORTHEAST PENNSYLVANIA. .DAY ONE...TODAY... THUNDERSTORMS ALONG A COLD FRONT WILL MOVE THROUGH THE REGION THIS AFTERNOON AND EVENING. SOME OF THESE STORMS MAY BECOME SEVERE. STRONG WINDS AND HAIL ARE THE MAIN THREATS. A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR MOST OF CENTRAL NEW YORK AND BRADFORD COUNTY IN PENNSYLVANIA UNTIL 7 PM EDT. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER EXPECTED. .SPOTTER CALL TO ACTION STATEMENT... SKYWARN SPOTTERS SHOULD MONITOR THE WEATHER CLOSELY. SKYWARN WILL BE ACTIVATED AS THREATENING WEATHER APPROACHES YOUR AREA. REMEMBER...ANY SEVERE THUNDERSTORMS OR TORNADO WARNINGS ARE CONSIDERED AUTOMATIC SKYWARN ACTIVATION FOR THAT PARTICULAR COUNTY. MJ
In the hours before
Special weather statement, May 1, 1:34 PM EDT, 2 hours 38 minutes before
NYZ009-015>018-022>025-036-037-044>046-055-056-PAZ038-012300- SPECIAL WEATHER STATEMENT- SEVERE THUNDERSTORM WATCH NATIONAL WEATHER SERVICE BINGHAMTON NY 134 PM EDT THU MAY 1 2003 ...THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE THUNDERSTORM WATCH EFFECTIVE UNTIL 700 PM EDT THURSDAY EVENING FOR THE FOLLOWING COUNTIES... IN CENTRAL NEW YORK THIS WATCH INCLUDES... BROOME...CAYUGA...CHEMUNG...CHENANGO...CORTLAND...MADISON...ONEIDA... ONONDAGA...OTSEGO...SCHUYLER...SENECA...STEUBEN...TIOGA...TOMPKINS AND YATES. IN NORTHEAST PENNSYLVANIA THIS WATCH INCLUDES... BRADFORD. A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA. A SEVERE THUNDERSTORM PRODUCES DAMAGING WINDS GREATER THAN 57 MPH AND/OR LARGE HAIL THREE-QUARTER INCH OR GREATER. BE PREPARED TO TAKE SHELTER IF A WARNING IS ISSUED OR THREATENING WEATHER APPROACHES. STAY TUNED TO NOAA WEATHER RADIO OR YOUR FAVORITE LOCAL MEDIA OUTLETS FOR FURTHER DETAILS OR UPDATES FROM THE NATIONAL WEATHER SERVICE...OR VISIT OUR INTERNET WEB SITE AT WWW.NWS.NOAA.GOV/ER/BGM.
Special weather statement, May 1, 3:14 PM EDT, 58 minutes before
NYZ015>017-012000- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BINGHAMTON NY 314 PM EDT THU MAY 1 2003 ...THUNDERSTORM WITH STRONG GUSTY WINDS MOVING INTO THE AREA... AT 309 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A THUNDERSTORM WITH STRONG GUSTY WINDS ALONG A LINE EXTENDING FROM SENECA FALLS TO PENN YAN.....MOVING EAST AT 45 MPH. STRONG THUNDERSTORMS WILL BE NEAR... WYCKOFF AND UNION SPRINGS AT 330 PM. WIND GUSTS TO 50 MPH ARE POSSIBLE WITH THIS STORM. BE PREPARED TO TAKE QUICK ACTION IF A WARNING IS ISSUED. STAY TUNED TO NOAA WEATHER RADIO OR YOUR FAVORITE LOCAL MEDIA OUTLETS FOR FURTHER DETAILS OR UPDATES FROM THE NATIONAL WEATHER SERVICE. YOU CAN ALSO VISIT OUR WEBSITE AT WWW.NWS.NOAA.GOV/ER/BGM. PADAVONA
Special weather statement, May 1, 4:06 PM EDT, 6 minutes before
NYZ036-037-012045- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BINGHAMTON NY 406 PM EDT THU MAY 1 2003 ...THUNDERSTORM WITH STRONG GUSTY WINDS AND HAIL MOVING INTO THE AREA... AT 403 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A THUNDERSTORM WITH STRONG GUSTY WINDS AND HAIL ALONG A LINE EXTENDING FROM SYRACUSE TO ONEIDA...MOVING EAST AT 50 MPH. THUNDERSTORMS WILL BE NEAR... ORISKANY AND YORKVILLE AT 430 PM. THIS THUNDERSTORM HAS THE POTENTIAL TO BECOME SEVERE AND PRODUCE DAMAGING WINDS. BE PREPARED TO TAKE QUICK ACTION IF A WARNING IS ISSUED. STAY TUNED TO NOAA WEATHER RADIO OR YOUR FAVORITE LOCAL MEDIA OUTLETS FOR FURTHER DETAILS OR UPDATES FROM THE NATIONAL WEATHER SERVICE. YOU CAN ALSO VISIT OUR WEBSITE AT WWW.NWS.NOAA.GOV/ER/BGM. PADAVONA
The office that day
Everything else NWS Binghamton, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 1, 3:29 PM EDT | Severe Thunderstorm Warning | BGM | Cayuga, Onondaga | 61 min |
| May 1, 5:30 PM EDT | Severe Thunderstorm Warning | BGM | Otsego | 45 min |
Nearby
Severe Thunderstorm Warnings in New York, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.